Aa
A
A
Close
915369 tn?1355318410
Can lithium cause hallucinations?
Hey everyone,
I just recently had my lithium dose raised by my psychiatrist to 1200mg a day. It's been a week and a half and I just started noticing strange things. I've been sering things that aren't there, like people and animals where they shouldn't be plain as day.
At work i kept seeing a cat following me around, and there couldn't have been a cat in my work. I also keep sering people starting at me. Like when I was driving I would see a person standing in the middle of the road. And last night i saw a person watching me from across the street when me and my fiancee got home, when i asked her if she could see them she gave me a weird look and said if I didn't smarten up she's take me to the hospital.

I don't think this is my bipolar because I've never had visual hallucinations before, just auditory. So I was wondering if this could be my lithium, I haven't had my blood levels checked and my doctor just noticed last appointment and scheduled me for this monday to get one.


I was also wondering if being on lithium can cause your episodes to be shorter. I've noticed since I started that it didn't get rid of them but just made them shorter, less frequent, and less severe. These are all good things but I was wondering if it's normal. Like, my episodes now last anywhere from 12 hours to 2 weeks. Before they were lasting 2 weeks to a few months.

Thanks for any replies I get!
Cancel
4 Answers
Page 1 of 1
585414 tn?1288944902
  That can happen rarely with lithium but they definitely need to check the blood level and potentially adjust the dose depending on what they find. The fact that it is reducing the severity of mood episodes means it is working but the other is of concern.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I read that it can cause hallucinations.  Ask about Depakote?  And I know if I was hallucinating, I would WANT to go to the hospital.  Hospital=getting better=good.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
915369 tn?1355318410
Depakote was the first medication I was on and it just wasn't for me. I had my psychiatrist appointment and she lowered my dosage. She's pretty sure that I was becoming toxic. Since then the hallucinations have gone away (and some other troubling symptoms as well) so I'm guessing she was right.
Thanks for all your help though, both of you.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Well I was told by multiple people that psych meds don't get rid of the mental illness, they just reduce the severity of it and make it manageable.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Mood Disorders Answerers
Avatar universal
Blank
1551327 tn?1414146344
Blank
Tompkinsville, KY
1415482 tn?1459706314
Blank
Kingston, Jamaica